Fentanyl: Info for Teachers and Parents

Fentanyl
Posted on 09/15/2016
Fentanyl

To: Superintendents of Public, Separate, Francophone and Charter School Boards
First Nations Education Directors

As you may know there is a growing health crisis across Canada related to rising numbers of deaths associated with illicit Fentanyl. I have been told that many school authorities shared materials last year to help students and their families understand the risk of Fentanyl. However, despite our best efforts there continues to be a devastating impact on many Alberta families. Our government is committed to slowing the fatal progression of this drug and reducing the tragic loss of life through accidental overdose.

Fentanyl is a pain reliever that is more potent than morphine. Illicit Fentanyl may be mixed with, or substituted for, heroin, prescription opiates or other street drugs to strengthen their potency. Substance users are at risk of overdosing when they unknowingly ingest drugs mixed with Fentanyl.

The Government of Alberta knows the importance of informing students and parents of ways to avoid harm caused by the use of illicit drugs, in particular Fentanyl. I am asking for your support by sharing the attached Fentanyl Fact Sheet with junior high and high school students, parents and educators. The Fact Sheet provides information on the potential dangers of illicit Fentanyl and offers reliable information. The fact sheet is posted on the Alberta Health website.

Please consider:
1. Posting on your school board’s website as a resource for students, parents and/or teachers; and
2. Providing to teachers as a tool when developing Career and Life Management (CALM) curriculum and other health classes/units.

If you have questions, please email AlbertaValuingMentalHealth@gov.ab.ca

Thank you for your commitment to addressing this issue.

Sincerely,


Curtis Clarke, PhD
Deputy Minister of Education

Fentanyl: Information for Teachers
and Parents
What you need to know
You may have heard recently about a dangerous drug called fentanyl that is causing a lot of
harm in Alberta and across Canada.
Fentanyl is an opioid (painkiller) that can be used safely when it is prescribed by a health
professional and taken as directed. But it is also being made and sold illegally.
Fentanyl is very toxic. Just a small amount of fentanyl, the size of two grains of salt, can be
deadly. Fentanyl is made and sold in many different forms and can be hiding in other drugs.
Talk to the kids in your life
Kids and young adults are especially vulnerable to substances since their brains are still
developing. It is not always easy, but talking to your kids about fentanyl and other dangerous
drugs is one of the best things you can do to keep them safe.
• You can start a conversation by telling your kids you care about them and you want them to
be safe.
• Ask them what they know about fentanyl and encourage open and honest communication.
• Tell them what you know about fentanyl:
It’s a very dangerous drug that is being seen more and more in Alberta;
272 Albertans died from fentanyl in 2015;
If you take fentanyl, it can stop your breathing;
It can be hiding in any street drug and may even look like prescription medication;
Drug dealers may not know if the product they are selling contains fentanyl.
• Ask your kids to tell you if they are ever around drugs and let them know it is ok to say no if
they are ever offered drugs.
What parents and caregivers can do?
As parents, you are an important influence in your kids’ lives. Although there is no guaranteed
way to prevent drug use, there are some things you can do that we know are helpful:
• Spend quality time with your kids, be involved in their lives.
• Encourage and support your kids to help them do well in school. Support and help your kids
be involved in activities that build on their interest, hobbies (sports, learning, community
activities, and leadership development).
• Help kids and youth understand the risks and consequences of drug use and have clear
expectations.
• Support your kids to make healthy decisions and what to do if someone is pressuring them
or their friends to use drugs.
If you think your child might be using fentanyl or other drugs, there is help. Call Health Link at
811 and their trained staff will help you with what to do next.
Alberta Health Fentanyl Information Sheet
© 2016 Government of Alberta 2
What teachers can do?
As teachers, you contribute to healthy and supportive school environments and help students
make positive choices. Talk to your students about drugs, and promote drug-use prevention
initiatives in your school. Prevention initiatives that have been shown to be helpful in the school
setting include:
• student led programs;
• programs that connect students with positive role models (mentoring);
• encouraging meaningful participation (student council, peer tutoring);
• programs that focus on life skills (social skills, managing conflict, etc.).
Research shows that the most effective drug prevention programs focus on positive social and
behavioural development and put the students at the centre of the design, taking their needs
and realities into account.
Signs of an overdose
If you are using drugs, or are with someone who has used drugs, and you or they have any of
these symptoms call 911:
• breathing is slow or not breathing at all
• nails and/or lips are blue
• choking or throwing up
• making gurgling sounds
• skin is cold and clammy
• can’t wake them up
Learn more about overdose prevention and what you can do to keep yourself and others safe at
drugsfool.ca.
When someone overdoses on fentanyl, they may stop breathing. If you come across someone
who you think may be overdosing and is not breathing:
1. Call 911 immediately.
2. Follow the SAVE ME steps:
a. Stimulate (to see if a person is responsive)
b. Airway (check and clear)
c. Ventilate (1 breath every 5 seconds)
d. Evaluate
e. Muscular Injection (1ml of naloxone if available)
f. Evaluate (consider second dose of naloxone if needed)
3. Stay with the person until help arrives.
Rescue breathing is best performed with a barrier mask to prevent the potential transfer of
disease.
Naloxone is a drug that may help someone start breathing again after an opioid overdose if
given right away. However, its effect is only temporary.
Alberta Health Fentanyl Information Sheet
© 2016 Government of Alberta 3
More information and resources
Fentanyl and Naloxone
www.drugsfool.ca
SAVE ME
• Overdose Awareness: http://towardtheheart.com/assets/naloxone/od-awareness---
opioids_178.pdf
• Rescue Breathing: http://www.redcross.ca/…/fa_onlinetools_skills_summaries_re…
• Training: http://www.sja.ca/Engli…/courses-and-training/…/default.aspx
• SAVE ME Poster: http://towardtheheart.com/…/naloxo…/save-me-poster-centered-
20120829_121.pdf
Resources for parents and caregivers
http://www.albertahealthservices.ca/amh/Page2716.aspx
• Parent Information series: http://www.albertahealthservices.ca/amh/Page2434.aspx
• Alcohol and Drug Use in Young People:
https://myhealth.alberta.ca/health/pages/conditions.aspx…
• How do I know if my teen is using drugs:
http://www.albertahealthservices.ca/…/if-parparent-info-ser…
• Help Prevent Drug Use in Kids –
Blog Post:
http://www.albertahealthservices.ca/Blogs/…/Posting358.aspx…
Parent’s Guide to Prevention: http://www.rcmp-grc.gc.ca/…/gui…/kidsenfants-enf-kid-eng.pdf
• How can I teach my young child to deal with peer pressure:
http://www.albertahealthservices.ca/…/if-parparent-info-ser…
• How to talk to my teen about drug use –
http://www.albertahealthservices.ca/…/if-parparent-info-ser…
http://www.albertahealthservices.ca/Blogs/…/Posting305.aspx…
• Understanding Addiction and Brain Development –
http://www.albertafamilywellness.org/families-individuals
http://www.ccsa.ca/…/CCSA-Evaluating-Drug-Prevention-Progra…
• Parenting:
http://www.humanservices.alberta.ca/family-commu…/14873.html
http://www.uvic.ca/…/…/carbc/assets/docs/hs-parents-list.pdf
Parent toolkit: http://www.drugfree.org/the-parent-toolkit/
Alberta Health Fentanyl Information Sheet
© 2016 Government of Alberta 4
Resources for teachers, schools and community members
http://www.albertahealthservices.ca/amh/Page2674.aspx
http://www.camh.ca/…/teachers_s…/resources_for_teachers_and_
schools/Pages/resources_for_teachers_and_schools.aspx
• Community action on drug abuse prevention
http://www.albertahealthservices.ca/…/ifcom-community-actio…
http://www.albertahealthservices.ca/info/page13663.aspx
Attachment (1): Fentanyl Fact Sheet

cc: Communications Contacts at School Divisions
First Nations Education Directors



Website by SchoolMessenger Presence. © 2017 West Corporation. All rights reserved.